Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Photon

Ivabradine, tVNS, lightheaded, hyperPOTS, losartan..my experience

Recommended Posts

I’m writing in case my story can help anyone. My profession is as a scientist so I am able to read the literature and navigate the medical system a bit differently than people who are not a part of it.

Ivabradine: Like many people, after months and months of illness, I was diagnosed with hyperPOTS. This was after 6 months in bed debilitated and out of work. Lying in bed, I realized taking my BP (and HR) over and over again that when my resting heart rate was high I felt worse, when it was lower, I felt “better”.  I realized that my BP was really not that important but heart rate was the key. I persuaded my cardiologist to give me Ivabradine 2.5mg twice/day. This stopped the light headed feeling and enabled me to exercise a few minutes a day. Since POTs is a circulation problem it doesn’t seem to matter if your BP is high or low, slowing HR is a goal. Beta blockers did not do enough and made me feel awful. Ivabradine is off-label for POTs. It is a heart failure medication, thus it is not covered by insurance. It can be about 450/month but that is at full strength, 5mg twice a day. Many people need only half that or even a quarter. There are also other ways to get it from Canada. It is in clinical trials for POTs. It will be approved, it is just a matter of time.

Transcutaneous Vagal Stimulator (tVNS):  After several months on Ivabradine and with exercise I wanted to try to get off of the medication. When I stopped, my heart started racing again and was too light headed to stand. There is an old technology that is implanted into epileptics. It has been adopted to be used outside the body, through the vagus nerve in the ear. It clips onto your ear where your vagus nerve emerges and gives a low pulse of electricity to your vagus nerve. This slows your heart rate. After using this twice day for 45 min each, for a week, I was able to get off of the Ivabradine. I don’t know if it would have worked as well without the Ivabradine first. The tVNS is in clinical trials in Vanderbilt with and without mestinon, which also slows heart rate but not as effectively as Ivabradine.

https://ww2.mc.vanderbilt.edu/adc/29424&newtemplate=0

I used this for 6 months as I exercised and I don’t need it anymore. My heart is normal now. A company in the UK sells it , Parasym. It can be shipped anywhere in the world but the US. So, If you are in the US, it has to be shipped to someone else and then to you. It is expensive, 800 dollars. A good source to understand it is through Dr. Nemechek, who has a strong online presence for autonomic dysfunction, concussion, autism. He uses his version of the tVNS with his patients. He has a youtube video where he explains how it works. He also recommends fish oil, olive oil, and inulin to fix the gut/brain axis. I have done these things as well. My feeling is that it can’t hurt to put yourself into an anti-inflammatory state to heal. Also no diary and gluten. I can’t know if that contributed to the healing but in general giving yourself the best chance to heal, taking away inflammatory foods is a good idea.  The inulin promotes the growth of “good” bacteria. This helps the vagus nerve recover.

Losartan:  For the hyperPOTs people. I tried at least 8 BP meds, they all made me ill. This one was recommended to me by a POTs doctor. It has other features, it increases nitric oxide signaling in your skin and improves circulation. I found it to be very stabilizing, not just for BP, 25mg/day.

I have spent hundreds of hours reading clinical trials, case studies, research papers and I am hoping that this can help someone. I am now back to work full time. I am still a bit dizzy (not lightheaded) with motion and thus driving is still difficult. This is my last problem to solve. I am a Professor, 50 years old, female. Before this I was never ill. It came out of nowhere.  I had a lot of failure with medications but these are my successes. I had mostly terrible doctors that had no idea. Like everyone, they started thinking I was crazy. If I didn’t have the BP problem, they never would have believed me. Be persistent. You know how you feel. One terrible doctor did give me some good advice, which was exercise through the dizziness. As hard as it is, if possible, try to do a few minutes each day of something you can tolerate. It is part of the way out of this disease.

 

 

Share this post


Link to post
Share on other sites

Thank you for sharing all this Photon!  I relate on many levels.  I, too, was a professor and after 2 viral illnesses in a week I developed full blown hyper POTS.  May I ask where you are located that you could get the Parasym device?  I can have my husband pick one up in the UK next time he goes over or ask family over there to ship one.  I would really love to get off some of the meds. I value the research you have done and your willingness to share and will check out your suggestions asap.  I completely agree with the requirement to exercise, it has helped me a lot hard as it was to start.  Thank you for the hope!

Share this post


Link to post
Share on other sites

Many thanks for posting this! You’ve included a lot of really useful info here. My own situation is a bit different, as I have more chronic fatigue/neurally- mediated hypotension type problems, rather than POTS and tachycardia, but it is always helpful to get a detailed, science-based account of someone who has managed to improve. Please do keep us posted of your progress and any other discoveries that you make!

Share this post


Link to post
Share on other sites

I am happy if I can help anyone with these terrible disorders. You can order the Parasym on their website. I paid for it with my credit card and had it shipped to an address in the UK, to a friend. Then he shipped it to me. I definitely will post on anything else that I can sort out. :)

Share this post


Link to post
Share on other sites

This is amazing and encouraging. It really helps to read about those who have found some way out of this or at least significant improvement. I'm not sure I can personally follow your protocol because I was exercising up until I had to stop last year because I was shaking more and more with the same or less exercise, but it's certainly something I really want to get back to if it's in any way possible. 

Share this post


Link to post
Share on other sites

Dr. Nemechek also gives his patients a device for stimulating the vagus nerve. I have one from him, and it is a basic TENS device fitted with an ear clip, both available on Amazon, that you clip to the tragus flap of your left ear. He recommends using it morning and night for one hour each. The setting is 50 hz at 250 width. Very simple to construct yourself for less than $50. You use alcohol to clean your ear and the clip each time, then clip it to your ear, turn the device up to make sure it's properly fitted and you feel the buzz, then turn it down again so you barely feel it. Mine wore out and I just made up another one for about $35 altogether. The TENS machine I have is called TENS 7000 but any TENS would do. 

As for results, I have to say I haven't been consistent with it, although some of my symptoms have improved quite a bit. I can't be sure why and I appreciate the reminder about using it.

I hope this helps someone else. 

Share this post


Link to post
Share on other sites

To be clear...this particular device is not available on Amazon, just the parts to make one? I already have access to a TENS unit. Where would I find a compatible ear piece? 

Do you know which particular symptoms it helped too? 

Share this post


Link to post
Share on other sites

MTRJ75,

 

I saw Dr. Nemechek when I was first having trouble and suspected some kind of dysautonomia but was not having the full blown symptoms yet. Like I said, I didn't really follow through, although recently I have started using the unit again when I remember to. I can't say which symptoms it treats since I don't have enough experience using it. The charge for the first device at the doctor's office was $100. That one wore out and I replaced it with another one for $25. He also focuses on SIBO as a cause for autonomic problems. 

Best of luck. 

Share this post


Link to post
Share on other sites

I have a CMS 3000 TENS and am very interested in getting an ear clip for this use. I would appreciate detailed information on which one you purchased and how you set it up. I could really use this kind of therapy! I'm a little afraid of doing it incorrectly, and not totally sure my TENS can run this way.

Share this post


Link to post
Share on other sites

Please keep in mind that forum guidelines disallow any commercial links.  In addition, advice on how someone else should do something medically related is not allowed.  It is fine to share your own experiences and it is fine to share brand names that you like (without a link).

Thank you!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...